Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 41, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2024, 3:49 AM EDT for 7 counties in South Carolina. It was in force for 56 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2024, 3:49 AM EDT (07:49 UTC)
- Expired
- May 9, 2024, 4:45 AM EDT
- In force
- 56 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:49 AM EDT | TSTM WND DMG | 3 Nne Elgin, SC | Kershaw County Fire reported a tree down at the intersection of Smyrna Rd and Ashley Creek. Time estimated based on radar. |
| May 9, 3:49 AM EDT | TSTM WND DMG | 3 Nw Westville, SC | Kershaw County EM reported a tree down blocking roadway along Flat Rock Rd. |
| May 9, 3:49 AM EDT | TSTM WND DMG | 3 Nw Westville, SC | Kershaw County EM reported a tree down blocking Flat Rock Rd at the Kershaw/Lancaster County line. Time estimated based on radar. |
| May 9, 3:52 AM EDT | TSTM WND DMG | 4 E Elgin, SC | Kershaw County Fire reports a tree down blocking roadway. Time estimated based on radar. |
| May 9, 3:53 AM EDT | TSTM WND DMG | Lugoff, SC | Kershaw County Fire reports a tree down on a home in Lugoff. Time estimated based on radar. |
| May 9, 3:56 AM EDT | TSTM WND DMG | 5 N Camden, SC | Kershaw County Fire reported a tree down blocking the road along Flat Rock Rd. Time estimated based on radar. |
| May 9, 3:56 AM EDT | TSTM WND DMG | Camden, SC | Kershaw County dispatch reports numerous trees and powerlines down throughout the county. Time estimated by radar. |
| May 9, 3:57 AM EDT | TSTM WND DMG | 5 Sse Camden, SC | Kershaw County Fire reports a tree blocking roadway along Hwy 261 at Hwy 521. Time estimated based on radar. |
| May 9, 4:20 AM EDT | TSTM WND DMG | 2 S Stateburg, SC | Sumter County dispatch reports a tree down along 378 and North Kings Highway. Time estimated by radar. |
| May 9, 4:22 AM EDT | TSTM WND DMG | 2 Ese Lee State Park, SC | SC DOT Reports a tree in roadway along I20. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
388
WUUS52 KCAE 090749
SVRCAE
SCC025-039-055-057-061-079-085-090845-
/O.NEW.KCAE.SV.W.0041.240509T0749Z-240509T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
349 AM EDT Thu May 9 2024
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
East central Fairfield County in central South Carolina...
South central Lancaster County in central South Carolina...
Lee County in central South Carolina...
Central Chesterfield County in central South Carolina...
Northern Sumter County in central South Carolina...
Northeastern Richland County in central South Carolina...
Kershaw County in central South Carolina...
* Until 445 AM EDT.
* At 348 AM EDT, severe thunderstorms were located along a line
extending from near Westville to Sesquicentennial State Park,
moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Columbia, Sumter, Forest Acres, Camden, Cheraw, Bishopville,
Dentsville, Shaw Air Base, Lake Wateree Dam, Kershaw, Arcadia
Lakes, Lugoff, Oakland, Mulberry, Sesquicentennial State Park, Lake
Carolina, SC State Fair Grounds, Fort Jackson, Five Points, and
Westville.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 73 and 126.
Interstate 77 between mile markers 9 and 19.
Interstate 95 between mile markers 138 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
3437 8029 3432 8024 3437 8018 3432 8017
3423 8011 3420 8011 3416 8016 3415 8015
3399 7989 3393 8002 3397 8104 3454 8069
3469 7987 3465 7980 3461 7978
TIME...MOT...LOC 0748Z 272DEG 49KT 3448 8066 3407 8090
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAQ2 follow-up statements
744
WWUS52 KCAE 090815
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
415 AM EDT Thu May 9 2024
SCC039-057-090824-
/O.CAN.KCAE.SV.W.0041.000000T0000Z-240509T0845Z/
Fairfield SC-Lancaster SC-
415 AM EDT Thu May 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FAIRFIELD AND
SOUTH CENTRAL LANCASTER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
3437 8029 3432 8024 3437 8018 3432 8017
3423 8011 3420 8011 3416 8016 3415 8015
3399 7989 3393 8002 3397 8104 3426 8056
3459 8039 3469 7987 3465 7980 3461 7978
TIME...MOT...LOC 0814Z 272DEG 49KT 3447 8026 3406 8051
$$
SCC025-055-061-079-085-090845-
/O.CON.KCAE.SV.W.0041.000000T0000Z-240509T0845Z/
Lee SC-Chesterfield SC-Sumter SC-Richland SC-Kershaw SC-
415 AM EDT Thu May 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR LEE...CENTRAL CHESTERFIELD...NORTHERN SUMTER...EAST CENTRAL
RICHLAND AND EASTERN KERSHAW COUNTIES...
At 414 AM EDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Clyde to near Oakland, moving
east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Columbia, Sumter, Forest Acres, Camden, Cheraw, Bishopville, Shaw Air
Base, Oakland, Mulberry, SC State Fair Grounds, Fort Jackson, Cheraw
State Park, Cassatt, Elliott, Lee State Park, Carolina Sandhills
Wildlife Refuge, Sumter County Airport, Goodale State Park, Mcbee,
and Mayesville.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 85 and 88, and
between mile markers 96 and 126.
Interstate 77 between mile markers 9 and 12.
Interstate 95 between mile markers 138 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
3437 8029 3432 8024 3437 8018 3432 8017
3423 8011 3420 8011 3416 8016 3415 8015
3399 7989 3393 8002 3397 8104 3426 8056
3459 8039 3469 7987 3465 7980 3461 7978
TIME...MOT...LOC 0814Z 272DEG 49KT 3447 8026 3406 8051
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAQ413
WWUS52 KCAE 090835 RRA
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
435 AM EDT Thu May 9 2024
SCC025-055-061-079-085-090845-
/O.CON.KCAE.SV.W.0041.000000T0000Z-240509T0845Z/
Lee SC-Chesterfield SC-Sumter SC-Richland SC-Kershaw SC-
435 AM EDT Thu May 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR LEE...CENTRAL CHESTERFIELD...NORTHERN SUMTER...EAST CENTRAL
RICHLAND AND SOUTHEASTERN KERSHAW COUNTIES...
At 435 AM EDT, severe thunderstorms were located along a line
extending from near Dovesville to near Elliott, moving east at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Sumter, Cheraw, Bishopville, Shaw Air Base, Cheraw State Park,
Oakland, Elliott, Mulberry, Lee State Park, Carolina Sandhills
Wildlife Refuge, Sumter County Airport, Mcbee, Mayesville, Lynchburg,
Patrick, Bethune, Lucknow, Dalzell, Dinkins Mill, and Manville.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 104 and 126.
Interstate 95 between mile markers 138 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
3437 8029 3432 8024 3437 8018 3432 8017
3423 8011 3420 8011 3416 8016 3415 8015
3399 7989 3393 8002 3396 8071 3427 8044
3462 8022 3469 7987 3465 7980 3461 7978
TIME...MOT...LOC 0835Z 272DEG 49KT 3446 7993 3405 8018
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:25 AM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 9, 2:25 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Columbia SC 225 AM EDT Thu May 9 2024 .SYNOPSIS... Potential for strong to severe storms continues through Friday morning. Drier conditions return for the weekend before the next chance of precipitation arrives by midweek. Expect temperatures to be near average for much of the forecast period. && .NEAR TERM /THROUGH TONIGHT/... Latest radar imagery indicates a couple of thunderstorm complexes to our west; one is currently the South Carolina Upstate/northeastern Georgia approaching the CSRA and western Midlands and the other complex is just entering Kentucky and Tennessee. These complexes are expected to affect the forecast area this morning. The first complex should be entering the local forecast area by around 3 am and continue eastward. This complex has had a history of producing severe weather as it has trekked across the southern states. There is some question; however, if this will hold together long enough to continue the severe threat. SPC mesoanalysis indicates there is 500-1000 J/kg of mixed layer CAPE and around 1000 J/kg of most unstable CAPE. Bulk shear values are around 40 kts as well. The hindering factor of reaching the instability is the nocturnal inversion. Despite the inversion, if the cold pool with the main line remains strong enough, severe threat continues through around daybreak, mainly for the northern half of the forecast area. At this time, the highest threat for severe weather is for the western portions of the forecast area. Damaging wind will be the main threat, with hail and tornadoes being a lesser threat. The second complex is forecast to move through the region around midday. There is higher confidence that this complex will make it through our area as this one is more tied to an approaching cold front as well as some daytime heating. Again, damaging winds will be the main threat with any storms that move through the region. SPC keeps an Enhanced Risk (3/5) of severe weather for the lower CSRA and a Slight Risk (2/5) for the rest of the forecast area. After this line passes, relatively quiet weather follows for the rest of the afternoon into the overnight with a slight chance of showers and storms returning late tonight. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... One more potentially active convective day Friday ahead of the advancing cold front. Guidance still seems to handle potential MCS moving through south-central GA and into southern SC during the morning hour and into the early afternoon. This may impact the southern CSRA the most if it does develop as forecast and moves through. Damaging winds would be the primary threat, with hail also being possible. Additional thunderstorm development possible late in the day over the northeastern Midlands as the main upper trough axis swings through. By Friday night, the drier air behind the front will finally be getting into the area, ending the rain chances for the weekend. Saturday will be dry and cooler behind the front. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Conditions look quite nice into Monday with high pressure across the area. Rain chances do increase Monday night through Wednesday ahead of a slow moving, closed mid/upper level low progged to push into the eastern CONUS by the middle of next week. Temperatures remain cooler through Tuesday, then warm back up by the middle of the week. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... VFR conditions expected through the early morning hours with restrictions possible for the morning and early afternoon. Mainly mid to high level clouds have moved over the region. A cluster of showers and storms to the west are expected to move through the northern portions of the area, mainly affecting CAE and CUB. Thunderstorms may be observed at each of those terminals around 10z or so, but confidence is low that the activity will stay together to make it that far east. If it does, expect the typical thunderstorm related restrictions. A second cluster of showers and storms is expected to move through from about 15z through 20z. Confidence is a bit higher that thunderstorms will be nearby all TAF terminals during this time frame, but the exact timing still needs to be worked out. As confidence increases, will add appropriate tempo groups to reflect such. After this cluster moves through, the remainder of the TAF period is expected to remain dry and return to VFR. Background winds are expected to become breezy from the west to southwest from about 14z through 00z before diminishing. EXTENDED AVIATION OUTLOOK...Another day of convection and associated restrictions on Friday is possible. Drier weather with no restrictions likely for this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
Hazardous weather outlook, May 9, 12:48 AM EDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Columbia SC 1248 AM EDT Thu May 9 2024 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-100500- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 1248 AM EDT Thu May 9 2024 This Hazardous Weather Outlook is for east central Georgia and central South Carolina. .DAY ONE...Tonight. Isolated to scattered strong to severe thunderstorms will be possible late tonight. Storms may produce damaging winds, hail, and even a brief tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Organized thunderstorms will be possible again Thursday into Friday. Storms may produce damaging winds, large hail, and even a brief tornado Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:40 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 53 min |
| May 9, 2:43 AM EDT | Tornado Warning | CAE | Newberry, Saluda | 32 min |
| May 9, 3:12 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more | 48 min |
| May 9, 3:16 AM EDT | Tornado Warning | CAE | Fairfield, Kershaw, Richland | 29 min |
| May 9, 3:57 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more | 63 min |
| May 9, 4:24 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 51 min |
| May 9, 5:53 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 52 min |
| May 9, 9:07 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 38 min |
| May 9, 9:45 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 60 min |
| May 9, 10:30 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington | 39 min |
| May 9, 11:55 AM EDT | Special Weather Statement | CAE | Bamberg | 35 min |
| May 9, 12:16 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.